Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 33, NWS Northern Indiana

April 5, 2023LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 5, 2023, 8:06 AM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2023, 8:06 AM CDT (13:06 UTC)
Expired
Apr 5, 2023, 8:45 AM CDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 7:41 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
2.9
Supercell composite
7.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:02 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 5, 6:02 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
702 AM EDT Wed Apr 5 2023

.SYNOPSIS...
Issued at 448 AM EDT Wed Apr 5 2023

Favorable conditions exist for an outbreak of severe storms later
this morning through this evening. There is a significant risk of
severe storms capable of producing large hail, damaging wind gusts
and tornadoes. Scattered storms will develop this morning across
northwest Indiana and southwest Lower Michigan and spread east
into the afternoon. Dry and cooler weather with temperatures only
in the upper 40s to lower 50s are expected.

&&

.UPDATE...
Issued at 655 AM EDT Wed Apr 5 2023

Severe thunderstorms have developed over far northwest Indiana in
the vicinity of the warm front and 60-knot 850 mb jet. A 61 mph wind
gust was recorded at Valparaiso. High res models this morning are
too cool and too dry with respect to current conditions, which means
SPC mesoanalysis may be too weak on some parameters. Between these
discrete storms and the squall line west of Chicago, timing of this
overall event is notably faster than what was advertised yesterday,
and is perhaps evolving a little faster than advertised even this
morning. The main squall line is on pace to arrive over Kosciusko
county around 10AM-11AM if it maintains its current speed. Ahead
of this front, CAMs suggest discrete cells will continue to
develop over Indiana.

All hazards remain on the table. In addition to the aformentioned
recorded wind gust, quarter size hail has been reported in far
northwest Illinois. LCLs may be a little high, and I might prefer a
more SE wind at the surface, but SRH remains very high, so the
tornado risk continues.

There is a low chance of redevelopment late in the day along the
cold front itself (behind this squall line) but the small window
of opportunity to rejuvenate our airmass leaves me extremely
skeptical of that scenario.

&&

.SHORT TERM...(Today and Tonight)
Issued at 448 AM EDT Wed Apr 5 2023

Staying the course with respect to messaging potential severe
weather outbreak today. Some time adjustments per latest CAMS
trends with strong/increasingly deep convection into northwest CWA
around 13-14 UTC. Overall hi-res model output muddled, but
overall consensus remains the same. Of concern is warm front slow
to progress through northern CWA with thermal/backed low level
flow enhanced due through southern Lakes influence. Latest
RAP/HRRR latching onto triple point/frontal mesovort developing
over northeast Missouri, evident in composite reflectivity. This
feature will lift northeast and as present MLCIN 200-30; J/kg
across CWA erodes expect scattered convective initiation by mid
morning western/northwest CWA. Presence of lagged boundary and
approach of mesovort into northeast IL/northwest IN may result in
locally enhanced backed surface/effective inflow resulting in
discreet/semi- discreet within background of already impressive
0-1km SRH on order of 300-350 m2/s2. Additional northeast ejecting
mesovorts within deep southwest flow hinted per CAMS and will
likely be features of interest into midday across remainder of CWA
with MLCAPE on order 1000-1500 K/kg, locally to 2000 J/kg and
deep layer shear 50-60 knots. Continued slight backing in lowest
100 mb noted with directional veering with height to 2 km of
roughly 30-40 degrees should be sufficient for continued
supercell/clusters with all hazards threat through mid afternoon.
Much of prefrontal convection shifts through eastern CWA into Ohio
by late afternoon, around 22 UTC. There is a final concern for
linear convection tied to cold front sweeping CWA in 21-02 UTC
timeframe. Primary hazard with this round would be 60-70 mph wind
gusts associated with linear segments, though potential line
breaks/misovort spinups also possible. Model trends through this
morning have begun to recognize the second round potential
convective depth tied to cold front immediately in advance of
northern extrusion of dryline.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 448 AM EDT Wed Apr 5 2023

Large sprawled post frontal surface ridge from Dakotas through
Missouri Valley will spread eastward through the Great Lakes and
to southern New England/Mid Atlantic by Sunday. This will assure
an extended period of dry weather with a gradual warming trend,
following Thursday's cool down into the upper 40s/lower 50s. A
weak mid level wave could bring a chance of showers early next
week, yet present indications are that sensible weather effects
will be nominal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM EDT Wed Apr 5 2023

At the onset, storms were developing just west of SBN to the
Lansing IL area. A wind gust to 53 knots was reported at VPZ.
The entire area was in the warm sector. Scattered showers are
storms area possible through about mid afternoon with high winds a
good bet. An EML with steep lapse rates combined with large shear
values should support severe storms. Have mentioned stronger
storms and adjusted timing. Storms clear by mid to late afternoon.
in the SBN area; later in FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-
     203-204-216.

MI...NONE.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 8 AM EDT this morning for LMZ043-046.

     Gale Warning until 8 PM EDT this evening for LMZ043-046.

&&

UPDATE...Brown
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 7:47 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
847 AM EDT Wed Apr 5 2023

MIZ078>081-177-277-061300-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
847 AM EDT Wed Apr 5 2023

...TORNADO WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-OHZ001-002-004-005-015-016-024-025-061300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
847 AM EDT Wed Apr 5 2023 /747 AM CDT Wed Apr 5 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 125 IN EFFECT UNTIL 4 PM EDT /3 PM CDT/ THIS
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-061300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
847 AM EDT Wed Apr 5 2023

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 125 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions may be hazardous to small craft Thursday morning.

In the hours before

Special weather statement, Apr 5, 6:53 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
753 AM EDT Wed Apr 5 2023

MIZ177-277-051230-
Northern Berrien MI-Southern Berrien MI-
753 AM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Berrien County
through 830 AM EDT...

At 753 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Long Beach to near Berrien Springs. Movement
was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Berrien Springs around 800 AM EDT.
  Watervliet and Shorewood-Tower Hill around 810 AM EDT.

Other locations in the path of these storms include Bridgman,
Shorewood-Tower Hills-Harbert, Paw Paw Lake, Stevensville, Benton
Harbor, St. Joseph, Fair Plain and Benton Heights.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 2 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 8622 4176 8677 4176 8682 4172 8691
      4175 8692 4183 8678 4192 8666 4213 8653
      4212 8649 4224 8636 4224 8622
TIME...MOT...LOC 1153Z 215DEG 42KT 4176 8687 4197 8631

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PBM
Local storm report, Apr 5, 7:47 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND DMG     3 WNW TEEGARDEN         41.48N 86.43W
04/05/2023                   MARSHALL           IN   EMERGENCY MNGR

            TREE ACROSS ROAD.

&&
Local storm report, Apr 5, 7:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             1 SSW SAN PIERRE        41.19N 86.90W
04/05/2023  U0.75 INCH       STARKE             IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:30 AM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph45 min
Apr 5, 5:35 AM CDTSpecial Marine WarningIWX40 min
Apr 5, 7:02 AM CDTSpecial Marine WarningIWX118 min
Apr 5, 7:14 AM CDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke35 min
Apr 5, 8:38 AM CDTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Miami and 2 more97 min
Apr 5, 9:02 AM CDTSevere Thunderstorm WarningIWXFulton, LaPorte, Marshall, Pulaski, Saint Joseph, Starke43 min
Apr 5, 9:21 AM CDTSevere Thunderstorm WarningIWXWhite39 min
Apr 5, 9:36 AM CDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Saint Joseph, Starke54 min
Apr 5, 10:29 AM CDTSpecial Weather StatementIWXCass, Fulton, Miami46 min
Apr 5, 10:33 AM CDTSpecial Weather StatementIWXLaGrange42 min
Apr 5, 11:37 AM CDTSpecial Weather StatementIWXGrant23 min
Apr 5, 11:41 AM CDTSpecial Weather StatementIWXAllen, Huntington, Wells34 min
Apr 5, 11:54 AM CDTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more51 min
Apr 5, 12:05 PM CDTTornado WarningIWXHuntington, Wells25 min
Apr 5, 12:08 PM CDTTornado WarningIWXBlackford, Wells22 min
Apr 5, 12:18 PM CDTTornado WarningIWXAdams27 min
Apr 5, 12:21 PM CDTTornado WarningIWXAdams, Jay, Wells24 min
Apr 5, 12:34 PM CDTSevere Thunderstorm WarningIWXAdams26 min
Apr 5, 6:56 PM CDTSmall Craft AdvisoryIWX9 hr
Apr 5, 12:41 PM CDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Williams49 min
Apr 5, 1:02 PM CDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert43 min
Apr 5, 1:43 PM CDTSpecial Weather StatementIWXAllen17 min
Apr 5, 1:43 PM CDTSpecial Weather StatementIWXAllen17 min
Apr 5, 6:53 AM CDTSpecial Weather StatementIWXBerrien37 min
Apr 5, 8:46 AM CDTAreal Flood AdvisoryIWXBerrien3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.